Oklahoma, 2018

Damaging Winds in Oklahoma, May 18, 2018

May 18, 2018 · NWS AMA · 3 events in 1 county or zone

Upper level trough moving through the Four Corners region helped to strengthen gradient of moisture along a dryline across the central Panhandles. To the east of the dryline, after observing 18Z RAOB out of Amarillo, low level moisture was present with SBCAPE and MUCAPE over 2500 J/Kg with large CAPE pronounced in the hail growth zone.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Upper level trough moving through the Four Corners region helped to strengthen gradient of moisture along a dryline across the central Panhandles. To the east of the dryline, after observing 18Z RAOB out of Amarillo, low level moisture was present with SBCAPE and MUCAPE over 2500 J/Kg with large CAPE pronounced in the hail growth zone. As the dryline shifted into the eastern Panhandles, supercells then developed producing hail as big as tennis balls reported across parts of the northeast TX Panhandle. Cells then congealed quickly into a line. Some cells initially did exhibit rotation before congealing into a line. Hail and severe wind gust reports came in as the line moved quickly to the northeastern Panhandles before exiting the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 18, 5:20 PM CST, 20 minutes earlier.

Area forecast discussion, May 18, 5:20 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
620 PM CDT Fri May 18 2018

.AVIATION...
00Z TAF Cycle

VFR conditions will prevail at all three TAF sites through 00Z
Sunday. Southeast to southwest winds 10 to 20 knots will become
northwest and north 10 to 20 knots at the Guymon and Dalhart TAF
sites. South to southwest winds 15 to 25 knots with gusts near 30
knots at the Amarillo TAF site can be expected through 00Z Sunday.

&&

.PREV DISCUSSION... /Issued 256 PM CDT Fri May 18 2018/

DISCUSSION...
Current surface analysis shows storms beginning to develop across
the Texas South Plains ahead of the dryline across far western TX
Panhandle. Also interesting to note that the latest visible
satellite imagery along with surface obs across northern areas are
indicating a surface low developing with cyclonic flow situated
across portions of SE Colorado and far northern OK Panhandle. This
has helped to establish a southwesterly surface flow across the
northeastern Panhandles. Across the eastern Panhandles, some
residual outflow boundaries from yesterdays convection are
drifting northwest to northeast across the region. These
boundaries will help initiate thunderstorms going further into
the afternoon hours. Looking at KAMA 18Z RAOB data, low level
moisture is present with SBCAPE and MUCAPE over 2500 J/Kg with
large CAPE pronounced in the hail growth zone. With that said, as
storms initiate, very large hail will be the main threat,
especially across the eastern Panhandles where low and mid level
moisture is more present as seen in the latest hi-res upper air
profiles compared to the 18Z soundings for KAMA is a bit more
limited in mid level moisture availability. Mild level lapse rates
however are quite steep across all of the central and eastern
Panhandles. Compared to our 18Z sounding where wind shear is a
bit more limited with weak backing and veering in the bottom 8-10
kft, a LLJ is expected to move across the eastern Panhandles later
this evening along with a mid level perturbation in the mean
flow. This will increase wind shear later on in the evening and
aid in convection lasting into the evening hours.

The initial storm development this afternoon will bring very large
hail as the main threat. If the low level winds across the east
have enough low level veering, hail growth size in the strong
updraft of supercells may be as big as baseballs during the onset
of convection initiation. Eventually as the LLJ develops, a
multicell linear convection should develop and as sufficient
mixing and outflow will allow damaging winds to be the main threat
with convection ending around midnight as the remainder of the
precipitation moves east-northeast out of the Panhandles region.

Going into the day tomorrow, a cold front will slowly makes its
way south through the region, this should generate more
widespread chances of showers and thunderstorms across the entire
Panhandles region going into the afternoon hours. Timing of the
cold front is not in full agreement between the latest 18/12Z
model and numerical data. Eventually though the cold front will
makes its way south of the Panhandles by Sunday morning bringing
temperatures below average by Sunday.

Going through the remainder of the forecast period, it shall be
the battle of the airmasses. Of course with different global model
solutions out with time, the dryline setup will be the main
focal point of diurnal convection throughout most of the forecast
period. A gradual warming trend through the coming week will be
expected as a warm front will move north up into Kansas by early
next week. Precipitation chances will shift east throughout the
week as southerly and southeasterly surface winds will eventually
become more southeasterly as an upper level ridge builds into the
region toward the end of the forecast period. High temperatures
will rise to well above average by the end of the forecast period.

FIRE WEATHER...
Elevated to critical fire weather conditions are expected across
the far western areas this afternoon as 20 ft. winds around 20 kts
along with low min RH vales around 9-12% will establish fire
weather conditions.

Elevated fire weather conditions are possible across the far
western areas again for tomorrow.

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11/11
Hazardous weather outlook, May 18, 3:12 PM CST, 2 hours 28 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
412 PM CDT Fri May 18 2018

OKZ001>003-TXZ001>020-317-191100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
412 PM CDT Fri May 18 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are possible across the eastern half of the combined
Panhandles this afternoon and evening. Any thunderstorms that
develop will be capable of being strong to severe. The main
threats will be damaging winds up to 70 MPH and large hail. Heavy
rains can also be expected with the stronger storms, possibly
leading to localized flooding or flash flooding. An isolated
tornado cannot be ruled out. A Severe Thunderstorm Watch is in
effect until 10 PM this evening for the eastern Oklahoma and the
eastern half of the Texas Panhandles.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible Saturday through Thursday across
much of the Oklahoma and Texas Panhandles. Some storms that
develop will have the potential to become strong to severe.

Elevated fire weather conditions are also possible for Saturday
across the far western Panhandles.

.SPOTTER INFORMATION STATEMENT...

Emergency Managers and spotter groups should be ready for possible
activation through this evening.

Schneider

In the hours before

Local storm report, May 18, 4:08 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
508 PM CDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             5 NNW PAMPA             35.61N 101.00W
05/18/2018  M1.00 INCH       GRAY               TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1800084

TLH
Special weather statement, May 18, 4:15 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Amarillo TX
515 PM CDT FRI MAY 18 2018

TXZ008-182245-
Hutchinson TX-
515 PM CDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUTCHINSON COUNTY UNTIL
545 PM CDT...

At 514 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Borger, moving northeast at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Borger and Stinnett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3595 10141 3595 10109 3584 10109 3563 10120
      3562 10141 3562 10152
TIME...MOT...LOC 2214Z 212DEG 11KT 3575 10133

LFM
Local storm report, May 18, 4:30 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
530 PM CDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             1 NNE PERRYTON          36.40N 100.80W
05/18/2018  M1.00 INCH       OCHILTREE          TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1800085

TLH
Local storm report, May 18, 4:36 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
536 PM CDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             20 NNW CODMAN           35.90N 100.90W
05/18/2018  E1.75 INCH       ROBERTS            TX   PUBLIC

&&

EVENT NUMBER AMA1800086

SCHNEIDER
Local storm report, May 18, 5:16 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
616 PM CDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             7 S PERRYTON            36.29N 100.80W
05/18/2018  M1.25 INCH       OCHILTREE          TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1800087

TLH
Special weather statement, May 18, 5:17 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Amarillo TX
617 PM CDT FRI MAY 18 2018

TXZ019-020-190000-
Donley TX-Collingsworth TX-
617 PM CDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR COLLINGSWORTH AND EASTERN DONLEY
COUNTIES UNTIL 700 PM CDT...

At 617 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Brice, or 17 miles north of Turkey, moving
northeast at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Wellington, Hedley, Dodson, Lutie, Lelia Lake, Dozier, Quail and
Samnorwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3475 10097 3518 10075 3518 10000 3475 10000
TIME...MOT...LOC 2317Z 219DEG 39KT 3464 10085

Guerrero

The radar

The Dodge City radar (KDDC), 132 km away, was scanning. The volume nearest the first event began at 23:41 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beaver

When
May 18, 5:40 PM CST
Where
Beaver County, 3.04 mi NW of Logan
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
36.600, -100.260

Thunderstorm Wind, Beaver

When
May 18, 5:43 PM CST
Where
Beaver County, 4.8 mi NW of Slapout
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.670, -100.180

Spotter estimated 60 mph wind gust.

Thunderstorm Wind, Beaver

When
May 18, 5:45 PM CST
Where
Beaver County, 3.04 mi NW of Logan
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.600, -100.260

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755800, 755801, 755802.